zbMATH — the first resource for mathematics

Maximal rank curves and singular points of the Hilbert scheme. (English) Zbl 0724.14018
A curve X in \({\mathbb{P}}^ 3\) is said to be obstructed if the corresponding point of the Hilbert scheme is singular. A long-standing problem has been to give a geometrical characterization of non- obstructedness. Let \({\mathcal I}_ X\) be the ideal sheaf of X in \({\mathbb{P}}^ 3\). A curve is said to be of maximal rank if for each n, at most one of \(h^ 0({\mathbb{P}}^ 3,{\mathcal I}_ X(n))\) and \(h^ 1({\mathbb{P}}^ 3,{\mathcal I}_ X(n))\) is non-zero. A curve is said to have natural cohomology if at most one of \(h^ 0({\mathbb{P}}^ 3,{\mathcal I}_ X(n))\), \(h^ 1({\mathbb{P}}^ 3,{\mathcal I}_ X(n))\) and \(h^ 2({\mathbb{P}}^ 3,{\mathcal I}_ X(n))\) is non-zero for each n. Prior to this paper, several examples were known of smooth obstructed space curves, but it was an open question (due to E. Sernesi) whether there exists one which furthermore has maximal rank.
For much of the paper X is assumed to have the property that \(h^ 1({\mathbb{P}}^ 3,{\mathcal I}_ X(n))\) is nonzero for exactly one n. The first set of results go to show that the “generic” such X (in a precise sense) is non-obstructed. The second part of the paper gives some useful techniques for constructing obstructed curves, using liaison. The authors apply these techniques in the third part to produce a concrete example of a smooth, obstructed curve with maximal rank.
The authors point out that their examples of a smooth obstructed maximal rank curve has also been constructed independently (and with different techniques) by C. Walter (“Some examples of obstructed curves in \({\mathbb{P}}^ 3\)”, Proc., Trieste 1989). They also point out that their example does not have natural cohomology, and indeed Walter asked whether all curves with this property may be non-obstructed. However, recently M. Martin-Deschamps and D. Perrin have produced a curve (but not a smooth one) which has natural cohomology but is obstructed (“Courbes gauches et modules de Rao”).

14H50 Plane and space curves
14M06 Linkage
14C05 Parametrization (Chow and Hilbert schemes)
Full Text: Numdam EuDML
[1] G. Bolondi : Irreducible families of curves with fixed cohomology . Arch. der Math. 53 (1989), 300-305 · Zbl 0658.14005
[2] E. Ballico and G. Bolondi : Deficiency modules and specialization . To appear in Proc. A.M.S. · Zbl 0701.14028
[3] G. Bolondi and J.C. Migliore : Classification of maximal rank curves in the liaison class Ln , Math. Ann. 277 (1987), 585-603. · Zbl 0607.14015
[4] D. Bayer and M. Stillman : Macaulay, version 3.0 (1989).
[5] M.C. Chang : Characterization of arithmetically Buchsbaum subschemes of codimension 2 in P” . Preprint (1987). · Zbl 0663.14034
[6] Ph. Ellia : D’autres composantes non réduites de Hilb P3 . Math. Ann. 277 (1987), 433-446. · Zbl 0635.14006
[7] Ph. Ellia and M. Fiorentini : Défaut de postulation et singularités du Schéma de Hilbert . Annali Univ. di Ferrara 30 (1984) 185-198. · Zbl 0577.14019
[8] G. Ellinsgrud : Sur le schéma d’Hilbert des variétés de codimension 2 dans Pe à cône de Cohen-Macaulay . Ann. Sc. Ec. Norm. Sup. 2 (1975), 423-432. · Zbl 0325.14002
[9] J.O. Kleppe : The Hilbert-flag scheme, its properties and its connection with the Hilbert scheme. Applications to curve in the 3-space , Thesis, Univ. of Oslo (1981).
[10] J.O. Kleppe : Deformations of graded algebras , Math. Scand. 45 (1979, 205-231. · Zbl 0436.14004
[11] J.O. Kleppe : Non-reduced components of the Hilbert scheme of smooth space curves , in Space Curves, Proceedings Rocca di Papa 1985, Springer Lecture Notes in Math. 1266. Springer 1987. · Zbl 0631.14022
[12] J.O. Kleppe : Liaison of families of subschemes , in Pn , In: Algebraic Curves and Projective Geometry, Proceedings Trento 1988, Springer Lecture Notes in Math. 1389, 128-173. Springer, 1989. · Zbl 0697.14003
[13] D. Mumford : Further pathologies in algebraic geometry , Amer. J. Math. 89 (1962), 642-648. · Zbl 0114.13106
[14] Chr. Peskine and L. Szpiro : Liaison des variétés algébriques , Inv. Math. 26 (1974), 271-302. · Zbl 0298.14022
[15] R. Piene and D. Schlessinger : On the Hilbert scheme compactification of the space of twisted cubics , Amer. J. Math. 107 (1985), 761-774. · Zbl 0589.14009
[16] E. Sernesi : Un esempio di curva ostruita in P3 . Sem. di variabili Complesse, Bologna (1981), 223-231.
[17] A. Grothendieck : Cohomologie locale des faisceaux cohérents et Théorèmes de Lefschetz locaux et globaux , North-Holland, Amsterdam, 1968. · Zbl 0197.47202
[18] Ch. Walter : Some examples of obstructed curves in P3 .
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.